Delaware, 2006

Strong Wind in Delaware, February 25 to 26, 2006

February 25 to 26, 2006 · NWS PHI · 1 event in 1 county or zone

For the second consecutive day, strong winds buffeted the northern part of Delaware. A cold front passed through the state early in the evening on the 25th and was followed by strong northwest winds for the rest of the evening as a high pressure system built southeast from Minnesota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

For the second consecutive day, strong winds buffeted the northern part of Delaware. A cold front passed through the state early in the evening on the 25th and was followed by strong northwest winds for the rest of the evening as a high pressure system built southeast from Minnesota. The peak wind gust at the New Castle County Airport was 52 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 25, 3:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 25, 3:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EST SAT FEB 25 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
A STRONG COLD FRONT WILL MOVE THROUGH THE ENTIRE FORECAST AREA EARLY
THIS EVENING. HOWEVER, THE FRONT CONTINUES TO DRY OUT AS IT HEADS
EAST AND ANY SHOWERS THAT WERE ASSOCIATED WITH IT HAVE ALREADY
DISSIPATED. SATL ALSO SHOWS MOSTLY CLEAR SKIES AHEAD OF THE FRONT.

AS THE FRONT MOVES THROUGH THIS EVENING, SOUNDINGS SHOW AN INVERTED
V TYPE SHAPE, INDICATIVE OF MIXING WINDS DOWN FROM ALOFT, AND BUFKIT
INDICATES WINDS GUSTING TO 35 KTS OR AROUND 40 MPH. EVEN STRONGER
WINDS ARE SHOWN JUST ABOVE THE MIXING LAYER, BUT THEY SHOULD NOT MIX
DOWN, ESPECIALLY AFTER DARK AS WE LOSE THE HELP OF THE DAYTIME
HEATING, WHICH WOULD OTHERWISE KEEP THE MIXING THROUGH A DEEP LAYER.
AFTER MIDNIGHT, GRADIENT WINDS REMAIN STRONG ENOUGH FOR WINDS TO
REMAIN BLUSTERY BUT THE STRONGEST WIND GUSTS SHOULD END AS THE
MIXING LAYER DIMINISHES WITH THE INCOMING COLD AIR.

AN SPS HAS BEEN ISSUED FOR THE GUSTY WINDS.

AS FAR AS THE CLOUDS ARE CONCERNED...BEHIND THE FRONT THE WINDS TURN
NW AND SOME LAKE CLOUDS AND FLURRIES ARE LIKELY IN THE NORTHERN
ZONES. BUT OVER THE REST OF THE REGION, DOWNSLOPE FLOW AND
SUBSIDENCE SHOULD LIMIT THE CLOUDS.

ON SUNDAY...IT WILL BE COLD AND BLUSTERY. THE LOW LEVEL THICKNESSES
SUPPORT TEMPERATURES IN THE 20S NORTH TO 30S SOUTH AND WITH THE VERY
COLD AIR ABOVE GROUND, THE AIRMASS WILL CONTINUE WELL MIXED. CLOUDS
AND FLURRIES REMAIN OVER THE NORTHERN AREAS WITH SUNSHINE ELSEWHERE.

SUNDAY NIGHT...THE WINDS SHOULD DIMINISH AS THE HIGH MOVES BY TO THE
SOUTH. HOWEVER, THE MOISTURE INCREASE ALLOW SKIES TO BECOME PARTLY
CLOUDY.

MONDAY THROUGH TUESDAY, SHORT WAVES IN THE NW FLOW ALOFT COMBINE
WITH RETURN WESTERLY AND THEN SW FLOW ALOFT. MODELS SHOW SOME WEAK
ISENTROPIC LIFT WITH THE VARIOUS SHORT WAVES. HOWEVER, WITH FAST
FLOW ALOFT, THE TIMING OF THE SHORT WAVES IS NOT RELIABLE THAT FAR
OUT. THEREFORE, IT LOOKS LIKE THERE WILL BE QUITE A BIT OF CLOUDS
AROUND AND MAYBE SOME FLURRIES. OVER THE SOUTHERN AREAS ON
WEDNESDAY, IT GETS WARM ENOUGH FOR SPRINKLES. ONE THING TO KEEP AN
EYE ON WOULD BE IF WARM ADVECTION DEVELOPS ALOFT WITH EVEN A WEAK
SURFACE LOW, THEN PCPN COULD BE MORE THAN THE FLURRIES FORECAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
EXTENDED FORECAST LOOKS PRETTY CALM THROUGH MOST OF THE WEEK AHEAD.
THE EXCEPTION IS LOOKING TO BE OVERNIGHT WEDNESDAY INTO THURSDAY AS
AN AREA OF LOW PRESSURE IS FORECAST TO MOVE INTO OUR REGION BY
THURSDAY MORNING AND OFFSHORE BY THURSDAY NIGHT.  RIGHT NOW WE HAVE
A CHANCE OF SNOW SHOWERS FOR THE POCONOS AS IT SHOULD BE BELOW
FREEZING TO ALLOW ALL FROZEN PRECIP TO START WITH THERE.  WE HAVE
RAIN FOR CENTRAL AND SOUTHERN NEW JERSEY, THE DELMARVA, AND THE
PHILADELPHIA AREA AS WE THINK THEY SHOULD REMAIN ABOVE FREEZING
DURING THE WHOLE PERIOD OF PRECIPITATION.  IN BETWEEN THESE TWO
AREAS...NORTHERN NEW JERSEY, LEHIGH VALLEY, AND EASTERN
PENNSYLVANIA...WE HAVE A MIX OF RAIN/SNOW SHOWERS AS THEY MAY BE
COLD ENOUGH FOR SNOW TO START OFF WITH, THEN CHANGE OVER TO RAIN AS
THURSDAY PROGRESSES.  AFTER THIS SYSTEM MOVES OUT, NEAR NORMAL
WEATHER CONDITIONS SHOULD SETTLE IN THROUGH THE WEEKEND.

&&

.AVIATION...
DRY (MOSTLY) FROPA WILL OCCUR DURING THE FIRST 6 HOURS OF THE TAFS
WITH BRISK WINDS SHIFTING FROM SSW TO NW. SUSTAINED SPEEDS IN THE 15
TO 20 KT RANGE WITH GUSTS AROUND 30 KTS WILL BE COMMON AT MOST OF
THE TAF SITES. SKY COVER WILL GENERALLY BE VARIABLE WITH SCT LOW
CLOUDS AND SCT-BKN MID LEVEL CLOUDS DURING THE REST OF THE DAYLIGHT
HOURS THEN BECOMING CLR TONIGHT. I DECIDED TO KEEP GUSTY WINDS INTO
THE OVERNIGHT WITH THE COLD AIR ADVECTION AND FAIRLY STEEP LAPSE
RATE IN THE LOW LEVELS THROUGH THE NIGHT.

&&

.MARINE...
WINDS WILL SHIFT ACROSS THE WATERS THIS EVENING WITH THE PASSAGE OF
A DRY COLD FRONT. WINDS WILL SHIFT FROM SW TO NW OVER THE DE BAY IN
THE 23Z TO 01Z TIME FRAME AND OVER THE SHORE 00Z TO 02Z. WINDS WILL
INCREASE ONCE THE FRONT PASSES AND THE TIMING OF THE GALE WARNING
FROM THE PREVIOUS FCST LOOKS FINE. HOWEVER...TO SIMPLIFY THE
HEADLINES IN THE CWF I WILL JUST ISSUE THE AFTERNOON FCST WITH THE
GALE ALREADY IN EFFECT FOR THE SHORE AND LOWER BAY SINCE THE ACTUAL
FROPA MAY BE ACCOMPANIED BY SOME FAIRLY SIGNIFICANT GUSTS. A SCA
WILL BE IN EFFECT FOR THE UPPER BAY OVERNIGHT. MMG AND MME GUIDANCE
SHOW THAT GALE GUST CRITERIA MAY LAST INTO TOMORROW MORNING AND THEN
THE SPEEDS WILL SLOWLY DIMINISH.

&&

.TIDES...
WE WILL RE-ISSUE AN SPS TO INDICATE THE POSSIBILITY OF SOME BLOWOUT
TIDE CONDITIONS OVERNIGHT. THE LATEST GUIDANCE WAS NOT MUCH
DIFFERENT THAN WHAT THE PREVIOUS SHIFT LOOKED AT. THE SSE GUIDANCE
SHOWS DEPARTURES DECREASING TO AS LOW AS -1.5 FT ACROSS THE NORTHERN
PARTS OF NJ SHORE AROUND THE TIME OF LOW TIDE TONIGHT. ECS GUIDANCE
NOT SHOWING DEPARTURES TO THIS DEGREE...BUT WITH THE FAIRLY STRONG
NW WINDS OVERNIGHT FEEL THAN THE SSE DEPARTURES MAY BE MORE IN LINE.
WE ARE ALSO IN THE PART OF THE MONTH (NEW MOON) WHERE THE TIDAL
SWINGS ARE AT THEIR GREATEST.

&&

.FIRE WEATHER...
GUSTY WINDS AND LOW RHS ON SUNDAY HAD US CONSIDERING A FIRE WEATHER
WATCH. AFTER COOR WITH AKQ/LWX, WE DECIDED NOT TO ISSUE ANY WATCHES
FOR FIRE WEATHER BECAUSE TEMPERATURES WILL BE COLD WITH HIGHS IN THE
30S AND SUB-SURFACE CONDITIONS ARE MOIST. EVEN THOUGH FUELS ABOVE
GROUND ARE DRY, THE COLD AIR WILL LIMIT THEIR ABILITY TO IGNITE, AND
THE SUB-SURFACE MOISTURE SHOULD ALSO IMPEDE THE POTENTIAL FOR ANY
FIRES ABILITY TO SPREAD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ431-450>455 UNTIL 1 PM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ431-450>455 FROM 1 PM SUNDAY TO 3
     AM MONDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ430 UNTIL 7 PM SUNDAY.
&&

SHORT TERM...STAUBER
LONG TERM...ROBERTSON/KAWECKI
AVIATION...OHARA
MARINE...OHARA
FIRE WEATHER...STAUBER
Hazardous weather outlook, Feb 25, 5:10 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EST SAT FEB 25 2006

DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055-
060>062-067>071-261100-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-
WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
510 AM EST SAT FEB 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA,
DELAWARE, NORTHEASTERN MARYLAND AND NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-450>455-DEZ002>004-NJZ012>014-020>027-261100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
510 AM EST SAT FEB 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DELAWARE AND
NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FROM THIS EVENING INTO SUNDAY
AFTERNOON FOR THE OCEAN WATERS OFF NEW JERSEY AND DELAWARE AND FOR
THE LOWER PART OF DELAWARE BAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING IS IN EFFECT FROM THIS EVENING INTO SUNDAY
AFTERNOON FOR THE OCEAN WATERS OFF NEW JERSEY AND DELAWARE AND FOR
THE LOWER PART OF DELAWARE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 25, 2:14 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
214 PM EST SAT FEB 25 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-261000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
214 PM EST SAT FEB 25 2006

...BLUSTERY CONDITIONS EXPECTED TONIGHT AND ON SUNDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON.
THE CURRENT STRONG SOUTHWEST WINDS WILL BE REPLACED BY EVEN STRONGER
NORTHWEST WINDS LATE THIS AFTERNOON AND EVENING. WINDS ARE EXPECTED
TO GUST TO AROUND 40 MPH THIS EVENING AND SUBSIDE A BIT OVERNIGHT.
NORTHWEST WINDS WILL ONCE AGAIN INCREASE DURING THE DAY ON SUNDAY
AND GUST TO AROUND 35 MPH.

GUSTY WINDS CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION WHILE DRIVING, ESPECIALLY OVER BRIDGES
AND OVERPASSES. IF NOT DONE SO ALREADY PLEASE SECURE ANY LOOSE ITEMS
THAT MAY BE TOSSED AROUND EASILY BY THE STRONG WINDS.

STAUBER/GIGI
Special weather statement, Feb 25, 3:07 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 PM EST SAT FEB 25 2006

DEZ001>004-NJZ012>014-016>027-PAZ069>071-261030-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...DOYLESTOWN...MEDIA
307 PM EST SAT FEB 25 2006

...LOW WATER LEVELS EXPECTED OVERNIGHT COULD RESULT IN NEAR BLOWOUT
TIDAL CONDITIONS...

A COLD FRONT IS EXPECTED TO CROSS THE COASTAL WATERS, DELAWARE BAY
AND THE TIDAL PORTIONS OF THE DELAWARE RIVER THIS EVENING. WEST TO
NORTHWEST WINDS WILL INCREASE TO BETWEEN 20 TO 30 KNOTS BEHIND
THE FRONT AND THESE STRONG WINDS MAY RESULT IN NEAR BLOWOUT TIDE
CONDITIONS DURING THE LOW TIDE OVERNIGHT AND INTO SUNDAY MORNING.

THOSE WITH NAVIGATIONAL INTERESTS ARE ADVISED TO CONSIDER THIS WHEN
TRAVERSING AREA WATERS, ESPECIALLY THE INTRACOASTAL WATERWAY AND THE
TIDAL DELAWARE RIVER, TONIGHT INTO EARLY SUNDAY. ALSO, USE CAUTION
WHEN TYING BOATS UP TO ALLOW FOR UNUSUALLY LOW WATER CONDITIONS, AND
CHECK ON BOATS ALREADY TIED UP TO INSURE SUFFICIENT SLACK IN LINES.

THE PERIODS OF GREATEST CONCERN ALONG THE TIDAL DELAWARE RIVER WILL
BE THE LOW TIDES SUNDAY MORNING BETWEEN 630 AM AND 800 AM. ALONG THE
OCEAN FRONT, THE TIMES OF GREATEST CONCERN ARE AROUND MIDNIGHT
TONIGHT AND NOON SUNDAY.

THE TIDE COULD REACH AS LOW AS 1 1/2 TO 2 FEET BELOW MEAN LOWER
LOW WATER.

IN ADDITION, WINDY AND COLD CONDITIONS WILL MAKE IT EASY FOR
PEOPLE TO SUFFER HYPOTHERMIA IF THEY ARE NOT SHELTERED OR DRESSED
PROPERLY.

MONITOR NOAA WEATHER RADIO ALL HAZARDS OFTEN FOR THE MOST CURRENT
WEATHER INFORMATION.

OHARA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, New Castle

When
February 25, 6:00 PM EST to February 26, 12:00 AM EST
Where
New Castle forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490326.